D. DRUCKER, M.D.; M. C. EGGO, Ph.D.; I. E. SALIT, M.D.; G. N. BURROW, M.D.
A 42-year-old woman developed goitrous hypothyroidism while receiving ethionamide for treatment of an atypical mycobacterial infection. Five weeks after discontinuation of ethionamide therapy, thyroid function had returned to normal. The goitrogenic effect was studied in vitro by incubating ethionamide in various concentrations (10-3 to 10-7 mol/L) with ovine thyroid cells in tissue cultures. Ethionamide inhibited the trapping of technetium and organification of iodine at concentrations seen clinically (10-5 mol/L). Ethionamide appears to be a potential goitrogen in susceptible persons.
DRUCKER D, EGGO MC, SALIT IE, BURROW GN. Ethionamide-lnduced Goitrous Hypothyroidism. Ann Intern Med. 1984;100:837–839. doi: 10.7326/0003-4819-100-6-837
Download citation file:
Published: Ann Intern Med. 1984;100(6):837-839.
Endocrine and Metabolism, Thyroid Disorders.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use